Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

July 29, 2005Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 29, 2005, 4:59 PM MDT for Tooele County, Utah. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 4:59 PM MDT (22:59 UTC)
Expired
Jul 29, 2005, 5:33 PM MDT
In force
34 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3084 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 292301
SVRSLC
UTC045-292330-
/O.NEW.KSLC.SV.W.0056.050729T2259Z-050729T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TOOELE COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 453 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF DELLE...OR ABOUT 15 MILES NORTHWEST OF GRANTSVILLE...
  AND MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR INTERSTATE 80 NEAR DELLE 
  THROUGH 515 PM.

IF ON OR NEAR THE GREAT SALT LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

THIS SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM 
WARNING WHICH WAS IN EFFECT FOR CENTRAL TOOELE COUNTY.

LAT...LON 4069 11284 4063 11250 4090 11233 4097 11272

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 292319
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT FRI JUL 29 2005

UTC045-292330-
/O.CON.KSLC.SV.W.0056.000000T0000Z-050729T2330Z/
TOOELE UT-
517 PM MDT FRI JUL 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM MDT FOR
NORTHEASTERN TOOELE COUNTY...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
MILES EAST OF DELLE...OR ABOUT 16 MILES NORTH OF GRANTSVILLE...MOVING
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL MOVE OVER THE SOUTHERN PORTION OF THE 
GREAT SALT LAKE AND ADJACENT SHORELINE THROUGH 530 PM.

IF ON OR NEAR SOUTHERN PORTIONS OF THE GREAT SALT LAKE...GET OUT OF 
THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING 
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE 
TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 4069 11284 4063 11250 4090 11233 4097 11272

$$

SEAMAN
000 
WWUS55 KSLC 292333
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
532 PM MDT FRI JUL 29 2005

UTC045-292342-
/O.EXP.KSLC.SV.W.0056.000000T0000Z-050729T2330Z/
TOOELE UT-
532 PM MDT FRI JUL 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOOELE COUNTY 
HAS BEEN ALLOWED TO EXPIRE...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...THUS THE SEVERE 
THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR NORTHEASTERN TOOELE 
COUNTY HAS BEEN ALLOWED TO EXPIRE. THIS STORM REMAINS CAPABLE OF 
PRODUCING WIND GUSTS TO 50 MPH AS IT MOVES ACROSS THE GREAT SALT 
LAKE...AND WILL CONTINUE TO BE MONITORED CLOSELY AS IT MOVES INTO 
DAVIS COUNTY.

LAT...LON 4069 11284 4063 11250 4090 11233 4097 11272

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 4:40 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 29, 4:40 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MDT FRI JUL 29 2005

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
FOR SOUTHWESTERLY FLOW ACROSS MUCH OF UTAH THROUGH EARLY NEXT WEEK.
MOISTURE WITHIN THIS FLOW WILL PREVAIL THROUGH THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE CENTERED OVER SOUTHWEST COLORADO HAS
ALLOWED MOISTURE TO SURGE INTO THE CWA UNDER A SOUTHWEST FLOW.
CONVECTION HAS DEVELOPED THIS AFTERNOON OVER SOUTHWEST...CENTRAL AND
WEST CENTRAL UTAH. THUNDERSTORMS HAVE ALSO MOVED ACROSS EXTREME
NORTHWEST UTAH AHEAD OF A VORT MAX ASSOCIATED WITH A WEAK SHORTWAVE
TROUGH MOVING INTO SOUTHWEST MONTANA. THE MOISTURE PLUME STILL HAS
YET TO REALLY MAKE IT INTO THE EASTERN PORTIONS...HOWEVER...WITH
DEWPOINTS STILL IN THE 30S AT MANY SITES. THIS HAS LIMITED ACTIVITY
IN THE EXTREME EAST MAINLY TO JUST SOME FLAT CU. BRIEF HEAVY RAIN
HAS BEEN REPORTED UNDER SOME OF THE MORE INTENSE
CELLS...PARTICULARLY IN SOUTHWEST UTAH. MEANWHILE SEVERAL OTHER
CELLS HAVE PRODUCED GUSTY WINDS DUE TO THE DRY SUBCLOUD LAYER.

THE HIGH PRESSURE CENTER REMAINS OVER THE SOUTH CENTRAL COLORADO
AREA THROUGH TUESDAY. MOISTURE WILL CONTINUE TO STREAM INTO THE CWA
THROUGH TUESDAY. MORE OF THE SAME CAN BE EXPECTED THE NEXT FEW
DAYS...EXCEPT THE EAST SHOULD BECOME A BIT MORE ACTIVE AS
PRECIPITABLE WATER THERE INCREASES. ALSO AS THE LOWER LEVELS
MOISTEN...THE POTENTIAL FOR HEAVY RAINFALL WHICH COULD LEAD TO FLASH
FLOODING WILL INCREASE. WILL LEAVE IT UP TO THE MID SHIFT TO DECIDE
WHETHER A FLASH FLOOD WATCH NEEDS TO BE ISSUED FOR TOMORROW. SEVERAL
SHORTWAVE DISTURBANCES INTERACT WITH THE MOISTURE TO ORGANIZE
CONVECTION A BIT...BUT THESE FEATURES ARE QUITE WEAK WITH
DIFFERENCES SEEN BETWEEN THE MODELS.

A SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN INTERMOUNTAIN REGION
DURING THE MIDDLE OF NEXT WEEK. THE GFS...EC AND UK ALL DIFFER ON
THE STRENGTH AND TIMING OF THIS FEATURE.  WHEN THIS FEATURE MOVES
ACROSS THE REGION...SHOULD SEE THE FLOW TURN WESTERLY TO
NORTHWESTERLY AND BRING DRIER AIR INTO THE REGION. GIVEN
DISAGREEMENTS BETWEEN THE MODELS...HAVE JUST TRENDED GENERALLY WITH
THE GFS FOR NOW.

&&

.FIRE WEATHER...CONVECTION ON A STEADY INCREASE ACROSS SW AND CNTRL
UTAH THIS AFTERNOON.  CLOSE CALL ON RED FLAG CONDITIONS AT TIME AS
THE BETTER ORGANIZED CONVECTION IS ALSO PUTTING DOWN LOCALLY HEAVY
PRECIP. FOR NOW WILL MENTION ISOLATED DRY THUNDERSTORMS WITH GUSTY
SURFACE WINDS FOR OUR CNTRL AND NE FIRE WX ZONES.  FURTHER INCREASES
IN MOISTURE FROM THE SOUTH AND WEST OVERNIGHT THROUGH SATURDAY WILL
LEAD TO MORE WETTING RAINS...THOUGH ISOLATED DRY STORMS COULD POP UP
OVER EXTREME ERN UT DURING THE AFTERNOON.

&&

.AVIATION...LOCAL CONVECTION SOUTH AND SOUTHEAST OF THE SLC AIRPORT
SHOULD HELP PREVENT THE LAKE BREEZE FROM SETTING IN THIS AFTERNOON
AND EVENING. THE MOST LIKELY DIRECTION FOR MICROBURST WINDS IS FROM
THE SOUTH...ALTHOUGH THERE IS A 20% CHANCE THAT THE WINDS COULD
SHIFT TO A NORTHERLY COMPONENT...ESPECIALLY AFTER 02Z...WHEN MORE
STORMS ARE EXPECTED TO ERUPT OVER THE NORTHWEST DESERT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

PUBLIC...CHENG
FIRE...CONGER
AVIATION...STRUTHWOLF
Hazardous weather outlook, Jul 29, 6:00 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT FRI JUL 29 2005

UTZ001>021-WYZ021-301300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH
AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER MUCH OF THE REGION.
THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON AND INTO THIS
EVENING. THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN WESTERN
AND SOUTHERN UTAH WITH ISOLATED DRY LIGHTNING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SOME OF THESE STORMS WILL CONTAIN HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:13 PM MDTSevere Thunderstorm WarningSLCTooele47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.